Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 348, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 14, 2016, 6:06 PM MDT for Cheyenne County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2016, 6:06 PM MDT (00:06 UTC)
- Expired
- Jul 14, 2016, 6:27 PM MDT
- In force
- 21 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Cheyenne County, CO
The radar
The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 571 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2735 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
312
WUUS53 KGLD 150006
SVRGLD
COC017-150045-
/O.NEW.KGLD.SV.W.0348.160715T0006Z-160715T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 645 PM MDT
* AT 606 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF BOYERO...OR 19 MILES SOUTH OF FLAGLER...MOVING SOUTHEAST AT 15
MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
AROYA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3904 10316 3904 10302 3891 10284 3878 10310
3887 10317
TIME...MOT...LOC 0006Z 324DEG 12KT 3902 10318
HAIL...1.50IN
WIND...60MPH
$$
JRM1 follow-up statement
071
WWUS53 KGLD 150027
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT THU JUL 14 2016
COC017-150037-
/O.CAN.KGLD.SV.W.0348.000000T0000Z-160715T0045Z/
CHEYENNE CO-
627 PM MDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.
LAT...LON 3904 10316 3904 10302 3891 10284 3878 10310
3887 10317
TIME...MOT...LOC 0025Z 324DEG 12KT 3896 10313
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 5:50 PM MDT, 16 minutes earlier.
Area forecast discussion, Jul 14, 5:50 PM MDT, 16 minutes before
Area Forecast Discussion National Weather Service Goodland KS 550 PM MDT THU JUL 14 2016 .SHORT TERM...(Tonight and Friday) Issued at 3:30 PM MDT Thu Jul 14 2016 Surface map is rather chaotic with generally weak flow and lack of well defined features. Thunderstorms are currently developing over eastern Colorado in weak upslope flow and along and ahead of wind convergent zone which lies just west of forecast area. Decent CAPE of 1500 J/KG and deep layer shear of 35 kts is present to promote storm organization next 4-5 hours with a few splitting storms into the evening hours. Mean winds are from 290 deg around 15 kts so storms will be slow to enter far western Kansas late this afternoon and evening. Guidance overnight into Friday suggests a thunderstorm complex may develop further north in Nebraska/South Dakota and move southeast overnight and graze the extreme northeast portion of the CWA Friday morning. Confidence is not all that high that we will be affected as the bulk of the precip may remain to our northeast but this feature is mentioned in forecast. By mid-afternoon, sfc heating will erase convective inhibition and scattered thunderstorms are expected to develop on any remaining mesoscale boundaries. Temps Friday will be similar to this afternoon with highs remaining in the 80s and little change in 850 mb temps next 24 hours. .LONG TERM...(Friday night through Thursday) Issued at 240 PM MDT Thu Jul 14 2016 Friday night and Saturday morning: Shortwave trough moves across the region with thunderstorm chances prevailing through the night. CAPE values remain in the 1200 to 1800 J/Kg range through the overnight with very high shear values of 50 to 70 kt. We could see elevated supercell mode of convection with large hail risk mainly in the eastern portions of the CWA as the H5 shortwave exits the region. Although there is some disagreement between the GFS and ECMWF with regards to CAPE and deep layer shear, overall spacial and temporal agreement looks good. Saturday and Sunday: Isolated to scattered thunderstorms mainly across far southwest Nebraska will be possible Saturday afternoon with isolated thunderstorm chances elsewhere as a weak shortwave traverses the region. A ridge begins to build into the central Plains through the day on Sunday with an axis centered in northern TX and southern OK. Moisture levels will increase in the western portions of the CWA along the edge of the ridge which could lead to slight chances for evening/nighttime thunderstorms on Sunday. It is worth noting that due to the proximity of the ridge it will be difficult to initiate convection therefore I left pops in the 10-15 percent range. Monday through Wednesday: Medium range guidance indicates daily PoPs across the region; however with the ridge firmly in place over the central Plains, I left PoPs nil to slgt which is probably optimistic. High pressure ridge at the H5 lvl will approach 600dam by late Monday and early Tuesday, remaining locked in over the region through the forecast period. Will need to pay close attention to high temperatures as superblend is persistent with highs in the upper 90s and some 100s. With very strong ridging in play we may be looking to easily exceed 100 degrees by mid-week across much of the CWA. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 541 PM MDT Thu Jul 14 2016 Vfr conditions are expected at this time. Models having a hard time catching onto what is going on right now. Surface convergence occurring over the far south and southwest portion of the area at this time with a right rear quadrant of upper jet on top of it. That area is slow moving and some indication per what where the right rear quadrant goes and mid level warm air advection that this area should continue to move slowly toward the east. From this first round of thunderstorms, it looks like Kmck will be precipitation free. At this time am thinking that this first cluster of storms will not affect kgld and will leave out. Models then depict a thunderstorm complex to move in from Nebraska late tonight and early tomorrow morning. However, models also disagree on this and any resulting convection in the afternoon due to problematic location of where outflow boundary ends up. At this time put in vcts for Kmck in the 11z to 15z time frame and then once again beginning at 20z. However, indications are that afternoon development could be further west. However, left any mention of thunderstorms out of the Kgld forecast. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...TL AVIATION...BULLER
Hazardous weather outlook, Jul 14, 10:55 AM MDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT THU JUL 14 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1055 AM MDT THU JUL 14 2016 /1155 AM CDT THU JUL 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. THE BEST POTENTIAL FOR STORMS WILL BE OVER EASTERN COLORADO INTO WESTERN KANSAS WEST OF HIGHWAY 27...AND ALSO NORTH OF INTERSTATE 70. THE MAIN HAZARDS IN ADDITION TO CLOUD-TO-GROUND LIGHTNING WILL BE THUNDERSTORM OUTFLOW TO 60 MPH AND HALF DOLLAR SIZE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FRIDAY THROUGH SATURDAY...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY DURING THE EVENING AND OVERNIGHT HOURS. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 14, 3:03 PM MDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT THU JUL 14 2016
COZ091-092-142115-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
303 PM MDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIT CARSON AND
NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL 315 PM
MDT...
AT 303 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF KIT CARSON...OR 21 MILES WEST OF CHEYENNE
WELLS...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FIRSTVIEW.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 156 AND 159.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3904 10296 3910 10272 3903 10253 3892 10230
3871 10265
TIME...MOT...LOC 2103Z 312DEG 26KT 3893 10272
JRMLocal storm report, Jul 14, 3:35 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 12 N KIT CARSON 38.94N 102.80W
07/14/2016 E1.75 INCH CHEYENNE CO PUBLIC
PEA TO GOLFBALL SIZE HAIL. ENDED AT TIME OF EVENT.
&&
HILLLocal storm report, Jul 14, 4:49 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 6 SE KIT CARSON 38.70N 102.72W
07/14/2016 E0.88 INCH CHEYENNE CO PUBLIC
&&
HILLLocal storm report, Jul 14, 5:12 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 11 NE BOYERO 39.03N 103.13W
07/14/2016 E0.88 INCH CHEYENNE CO PUBLIC
ENDED AROUND TIME OF EVENT.
&&
HILLSpecial weather statement, Jul 14, 5:14 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 514 PM MDT THU JUL 14 2016 COZ092-142330- CHEYENNE COUNTY CO- 514 PM MDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 530 PM MDT... AT 514 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES WEST OF KIT CARSON...OR 29 MILES WEST OF CHEYENNE WELLS...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KIT CARSON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3865 10298 3884 10297 3888 10264 3867 10267 TIME...MOT...LOC 2314Z 271DEG 21KT 3876 10288 JRM
Local storm report, Jul 14, 6:01 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 2 W FLAGLER 39.29N 103.10W
07/14/2016 E1.75 INCH KIT CARSON CO TRAINED SPOTTER
GOLFBALL SIZE HAIL REPORT AT MILE MARKER 393 ON I-70.
&&
HILLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:08 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 52 min |
| Jul 14, 6:38 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 52 min |
| Jul 14, 6:42 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 30 min |
| Jul 14, 7:30 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 27 min |
| Jul 15, 1:01 AM MDT | Special Weather Statement | GLD | Phillips | 14 min |
| Jul 15, 1:10 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 50 min |
| Jul 15, 1:15 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 30 min |
| Jul 15, 1:38 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 52 min |
| Jul 15, 1:43 PM MDT | Tornado Warning | GLD | Cheyenne | 17 min |
| Jul 15, 1:47 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| Jul 15, 2:10 PM MDT | Tornado Warning | GLD | Cheyenne | 35 min |
| Jul 15, 2:14 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Jul 15, 2:46 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.